Thunderstorm Wind, Quay
- When
- June 23, 2:57 PM MST
- Where
- Quay County, 0.89 mi SW of Adberg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
Recycled moisture combined with an upper level disturbance produced isolated severe thunderstorms over Quay and Curry counties. A microburst wind also hit Gallup.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Recycled moisture combined with an upper level disturbance produced isolated severe thunderstorms over Quay and Curry counties. A microburst wind also hit Gallup.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 254 PM MDT MON JUN 23 2008 .DISCUSSION... IN THE SHORT TERM (MON-WED)...NEW MEXICO IS ON THE EASTERN PERIPHERY OF A LARGE 500 MB RIDGE EXTENDING WEST TO EAST FROM THE EASTERN PACIFIC OCEAN TO A 592H5 CENTER IN NW CHIHUAHUA. UPPER AIR DATA INCLUDING NM PROFILERS DEPICT 500 MB FLOW FROM THE WEST AT AZTEC... FROM THE NORTHWEST AT TUCUMCARI...AND FROM THE NORTHEAST AT WHITE SANDS. WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE NEARING NM THAT WILL INJECT SOME GEOSTROPHIC DYNAMICS THAT WILL AID IN MIDDLE AND UPPER LEVEL ASCENT OF CONVECTIVE ACTIVITY ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST SECTIONS OF THE STATE. THE FOCUS OF ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE THE NORTHEAST SECTIONS OF THE STATE...AS WELL AS IN OUR EAST CENTRAL COUNTIES NEAR THE TEXAS BORDER. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS SHOULD FORM OVER AND NEAR THE MOGOLLON AND SACRAMENTO MOUNTAINS. STORMS THAT INITIATE WILL MOVE TOWARDS THE SOUTHEAST. IN THE LONG TERM (THU-SUN)...HIGH PRESSURE CENTERED OVER CHIHUAHUA WILL BUILD NORTH EXTENDING A RIDGE ACROSS NEW MEXICO INTO COLORADO AND WYOMING. THIS UPPER HIGH WILL INCREASE MAXIMUM TEMPERATURES A FEW DEGREES ABOVE CLIMATE NORMS AND FURTHER REDUCE THE AREAL COVERAGE OF THE ISOLATED CONVECTIVE ACTIVITY. HOWEVER...OVER THE WEEKEND THE UPPER HIGH TRIES TO ESTABLISH ITSELF OVER THE FOUR CORNERS REGION ALLOWING FOR MOISTURE ADVECTION TO BEGIN FROM TEXAS AND A SLIGHT INCREASE IN POPS EARLY NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ALONG THE CENTRAL MOUNTAIN CHAIN AS WELL AS OVER PORTIONS OF THE EASTERN PLAINS AS THE STORMS DRIFT OFF THE HIGHER TERRAIN TO THE EAST AND SOUTHEAST. LOCAL MVFR CIGS AND VSBYS ASSOCIATED WITH THE CONVECTION ALONG WITH OCNL MOUNTAIN OBSCURATIONS. SMALL HAIL AND WIND GUSTS TO 40 OR 45 KNOTS POSSIBLE IN AND NEARBY THE THUNDERSTORMS. CONVECTION IS ANTICIPATED TO DIMINISH AFTER SUNSET THIS EVENING. LOCAL EASTERLY SURFACE WINDS MAY BLOW THROUGH CANYONS IN THE CENTRAL MOUNTAIN CHAIN LATER THIS AFTERNOON AND THIS EVENING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER...WEST TO NORTHWEST WINDS ALOFT WILL CONTINUE THROUGH TUESDAY BEFORE THE CENTER OF AN AREA OF HIGH PRESSURE ALOFT BECOMES ESTABLISHED OVER NEW MEXICO FOR MID TO LATE WEEK. ADEQUATE MOISTURE IN PLACE FOR MAINLY DIURNAL ROUNDS OF SHOWERS AND THUNDERSTORMS...FIRING ON THE HIGHER TERRAIN AND THEN DRIFTING INTO THE VALLEYS AND PLAINS. MOISTURE WILL REMAIN MORE PLENTIFUL IN THE EASTERN PLAINS THAN IN THE WEST...WHERE IT/S MORE LIKELY A MIX OF WET AND DRY SHOWERS AND STORMS COULD OCCUR THROUGH TUESDAY. FAIR OVERNIGHT HUMIDITY RECOVERIES WILL CONTINUE IN THE WEST WHERE AFTERNOON RH VALUES WILL CONTINUE TO FALL BELOW 15 PERCENT...WHILE FAIR TO GOOD OVERNIGHT RECOVERIES ARE PREDICTED EAST OF THE CENTRAL MOUNTAIN CHAIN. ONCE THE RIDGE OF HIGH PRESSURE BECOMES CENTERED OVER NEW MEXICO...CONVECTION MAY BE SOMEWHAT LESS WIDESPREAD MID TO LATE WEEK. HOWEVER...THERE IS AT LEAST SOME POTENTIAL FOR MID LEVEL MOISTURE TO SNEAK INTO NEW MEXICO FROM THE SOUTH AND SOUTHWEST...DEPENDING ON DAY TO DAY CHANGES IN THE LOCATION OF THE CENTER OF THE HIGH PRESSURE CIRCULATION. DAYTIME TEMPERATURES WILL BE NEAR TO ABOVE AVERAGE FOR THE LATER HALF OF JUNE. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 58 95 56 96 / 10 5 0 0 GALLUP.......................... 49 91 48 90 / 10 0 0 0 GRANTS.......................... 51 91 50 92 / 10 0 0 5 GLENWOOD........................ 55 95 57 94 / 10 10 5 10 CHAMA........................... 42 82 42 84 / 20 10 10 5 LOS ALAMOS...................... 54 86 52 88 / 20 10 10 10 RED RIVER....................... 39 76 38 81 / 10 20 10 20 TAOS............................ 47 87 46 90 / 10 10 10 10 SANTA FE........................ 56 89 56 90 / 20 10 10 20 SANTA FE AIRPORT................ 55 91 54 93 / 20 10 10 10 ESPANOLA........................ 53 94 50 96 / 20 10 10 10 ALBUQUERQUE HEIGHTS............. 65 95 64 96 / 10 10 10 10 ALBUQUERQUE VALLEY.............. 59 96 57 95 / 10 10 10 10 ALBUQUERQUE FOOTHILLS........... 61 93 59 94 / 10 10 10 10 ALBUQUERQUE WEST MESA........... 63 96 62 98 / 10 10 5 10 SOCORRO......................... 61 96 61 94 / 20 10 10 10 SANDIA PARK/CEDAR CREST......... 47 88 47 88 / 20 20 10 10 MORIARTY/ESTANCIA............... 51 90 52 90 / 20 30 10 20 CARRIZOZO....................... 57 93 57 93 / 20 10 10 10 RUIDOSO......................... 50 83 50 84 / 30 20 10 20 RATON........................... 50 86 50 92 / 20 20 10 10 LAS VEGAS....................... 50 85 49 89 / 30 30 20 20 ROY............................. 58 85 57 86 / 40 30 10 10 CLAYTON......................... 60 90 61 93 / 30 20 10 10 SANTA ROSA...................... 60 93 58 94 / 40 30 20 10 TUCUMCARI....................... 64 95 65 98 / 30 20 20 10 FORT SUMNER..................... 64 93 64 95 / 30 20 10 10 CLOVIS.......................... 64 92 65 96 / 30 10 10 10 PORTALES........................ 64 92 66 93 / 30 10 10 10 ROSWELL......................... 67 96 68 99 / 20 10 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 01/48
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 605 AM MDT MON JUN 23 2008 NMZ001>021-026-241200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 440 PM MDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE OVER THE EASTERN PLAINS OF NEW MEXICO THROUGH AT LEAST 800 PM MDT. THE MAIN FOCUS FOR SEVERE WEATHER WILL BE THE FAR EASTERN PLAINS...INCLUDING UNION...QUAY... CURRY AND ROOSEVELT COUNTIES. WIND GUSTS OF 60 MPH OR HIGHER ARE LIKELY ALONG WITH PENNY SIZE HAIL OR LARGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT ACROSS THE EASTERN HALF OF THE AREA TUESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED OVER FAR EASTERN NEW MEXICO... ESPECIALLY IN QUAY AND CURRY COUNTIES. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 204 PM MDT MON JUN 23 2008 NMZ005-012-232030- CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 204 PM MDT MON JUN 23 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTH OF VARIADERO. MOVEMENT WAS SOUTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE TREMENTINA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 208 PM MDT MON JUN 23 2008 NMZ007-232045- FAR NORTHEAST PLAINS- 208 PM MDT MON JUN 23 2008 ...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL UNION COUNTY... AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTH OF CLAYTON. MOVEMENT WAS SOUTHEAST AROUND 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 228 PM MDT MON JUN 23 2008 NMZ005-012-232100- CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 228 PM MDT MON JUN 23 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY... AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF VARIADERO. MOVEMENT WAS SOUTHEAST AT 11 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONCHAS. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 237 PM MDT MON JUN 23 2008 NMZ007-232100- FAR NORTHEAST PLAINS- 237 PM MDT MON JUN 23 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MOUNT DORA. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNT DORA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 247 PM MDT MON JUN 23 2008 NMZ012-013-232115- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- 247 PM MDT MON JUN 23 2008 ...STRONG THUNDERSTORM OVER THE QUAY AND GUADALUPE COUNTY LINE... AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MONTOYA. MOVEMENT WAS EAST AT 11 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN SAN MIGUEL COUNTY...RURAL NORTHEASTERN GUADALUPE COUNTY AND RURAL WEST CENTRAL QUAY COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 317 PM MDT MON JUN 23 2008 NMZ012-013-232145- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- 317 PM MDT MON JUN 23 2008 ...STRONG THUNDERSTORMS MOVING OVER QUAY COUNTY... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF RAGLAND. MOVEMENT WAS EAST AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FORREST AND QUAY. ANOTHER STRONG STORM WAS LOCATED NORTHEAST OF MONTOYA. LOCATIONS IN THE PATH OF THIS STORM INCLUDES TUCUMCARI. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 34
The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96001, 95997, 96030.